Chemo-induced peripheral neuropathy (CIPN) can be an incredibly prevalent complaint for people who are undergoing chemotherapy… but why is this the case? And as therapists, how can we make sure that we are providing the most effective treatments to work on this disruptive condition?
CIPN can have a large, yet often underappreciated effect on the ongoing quality of life, safety, and wellness of the person. It can lead to injury, falls, loss of function, depression, or even paresis, dependency and limb disuse.
CIPN: What is it?
Chemo-induced peripheral neuropathy refers to the constellation of symptoms that can arise from damage to the nerves suppling the peripheries of the body, secondary to chemotherapeutic interventions. Nerve damage can result in numbness, pain, movement difficulties, paresthesia, burning, weakness, and cramping. In the treatment and management of cancer, certain drugs and medications can cause peripheral neuropathy and motor neurotoxicity.
Chemo-induced peripheral neuropathy, or CIPN as it is commonly referred to, is related to certain chemo drugs and to higher doses of medication. It most often presents clinically as a sensory neuropathy, though it may be accompanied by motor and autonomic changes.
The reasons that chemotherapeutic drugs damage the peripheral nervous system are numerous, and include damage to the myelin sheath, neuroinflammation, and damage to microtubules, mitochondria, and DNA. The exact neurotoxicity mechanisms are associated with specific chemotherapeutics, such as platinum-based antineoplastics, taxanes, and proteasome inhibitors.
Grab these FREE Quick Resource Guides for Cancer Care! Safe use of Modalities, Oncological Emergencies, and Common Chemo Drugs! Use to educate and empower yourself- your colleagues- and your patients!
The prevalence of CIPN is wide-ranging, and has been reported to affect people at various stages of treatment. Overall, prevalence of CIPN for those who undergo chemotherapy has been reported to range from 19% to over 85%.
Some drugs (such as paclitaxel and oxaliplatin) demonstrate acute neuropathy during or immediately after infusion; however, many other CIPN symptoms present later in the course of treatment- weeks, or even months after the completion of chemo. This study demonstrated the wide range of CIPN onset, and identified peak prevalence at the 6-month assessment. Chemo-induced peripheral neuropathy can, at times, become worsened as treatment ends, or mild CIPN may become more severe- and may persist for months or even years after treatment.
CIPN presents as a predominantly sensory type of neuropathy, which may be accompanied by motor and autonomic changes. Sensory symptoms often involve the hands and feet as a ‘glove’ or ‘stocking’ neuropathy, with effects most exaggerated at distal regions of the extremity. Sensory symptoms can present as numbness, tingling, impaired ability to touch and vibration input, and decreased sensitivity to temperature. Pain may also present, and may be experienced as burning, shooting/electrical pain or generalized hyper-algesia. These sensory changes can become severe and even lead to a loss of sensation over time.
Motor symptoms may take the form of weakness in the peripheries, or may be noticed as a result of frequent falls or a lack of coordination. Autonomic symptoms, which are least common, may involve orthostatic hypotension, constipation, and sexual dysfunction.
CIPN, in contrast to other neuropathies such as diabetic neuropathy, may present more quickly and acutely, and progress more quickly to all extremities.
So, as therapists, what is important for us to know about the treatment of CIPN?
Well, firstly, it bears mention that as Chemo-induced peripheral neuropathy is a complication of the often life-saving or preserving treatment that the patient has undergone, and so can be a complicated, emotional area for interventions. This may also compound the underappreciation of the toll on quality of life that CIPN can have.
However, this condition is incredibly disruptive and distressing to the patient, and should be validated as such. It is also important to empower your patient to take an active part of the interventions for CIPN, as treatment and therapeutic intervention can be very effective!
So, let’s take a look at some of the interventions we can affect, as clinicians.
Treatment of the pain related to CIPN can include sensory challenges, such as graded desensitization: progressive, consistent stimulus to the affected area, for short periods of time. The hyper-algesic area should be exposed to stimuli frequently throughout the day, in order to provide high levels of sensory input. The mechanism of action of the brain will be to acclimate to the input and gradually decrease the pain response from the maximum to a lesser level of pain.
Contrast bathing may also fit underneath the umbrella of desensitization, as moving from very warm to very cold water with the affected extremities can lead to a lowering of the pain threshold, as well as eliciting the vasodilation and constriction of vessels in the extremities that can help to decrease pain.
Manual therapy can be very helpful in dealing with pain, cramping, and desensitizing the painful region of the limb. It can include manual lymphatic drainage, myofascial release, tissue elongation, stretching/ROM and strengthening.
Emerging evidence in the area of cupping and negative pressure therapy to help with CIPN related pain is also a promising area of treatment for therapists and clinical practitioners.
Symptom Management/Education: In the event that the pain is not responding to therapy as well as would be hoped, conservation and compensation can also be used to help manage pain. Educating your patient about their pain triggers and how to manage and make compensations to avoid and minimize exposure may be helpful. Similarly, noting alleviating factors and strategies that are helpful will help promote confidence and empowerment in managing neuropathic pain.
Weakness related to chemo-induced peripheral neuropathy neuropathy can be treated by including interventions such as standard strengthening and resistance training, in hand or intertarsal strengthening and dexterity exercise, and gross and fine motor coordination activities. There is much evidence to support the role of strengthening in the treatment and management of CIPN, both from a pain management point of view and a functional point of view.
Coordination/Gross Motor Control tasks, as well as fine motor control, can target functional tasks such as bilateral integration, typing/writing, and object manipulation will be essential in dealing with neuropathy, specifically as it applies to the upper body.
For affected feet and lower extremities, proprioception and strengthening exercises will help to decrease falls risk and loss of balance. Energy conservation for muscle fatigue and overuse may also be indicated as the person may have adopted compensatory movements that are less painful, but may be more energy consuming.
Loss of balance and risk of falls are an inherent risk with CIPN- impaired sensory and motor function in the feet can contribute to tripping, abnormal gait patterns, and decreased righting reflexes in gait and transfers. Balance interventions can include traditional balance exercises, stabilization work such as yoga programs, rehabilitative/compensatory strategies such as textured insoles and external assistive devices, and adaptations to the home to increase safety.
Traditional exercises may include Compliant/non-compliant surface standing challenges, balance exercises incorporating visual or cognitive and dual-tasking activities, perturbation exercises, and trampoline activities.
Severe chemo-induced peripheral neuropathy and sensory involvement can lead to more permanent or intense sensory loss- however some interventions to consider in this instance may include- use of modalities, such as TENS/NMES stimulation (at sub-motor levels) during Fine Motor Control tasks; or Low-Level Light Therapy, both of which have been shown to be helpful in the treatment of neuropathy.
Stereognosis activities, or vision occluded sensory tasks, may be helpful to teach your patient techniques and strategies to assist with identification of objects, and safety skills when sensation is diminished or lost.
Graded Sensitization, or increasing sensation and sensory input, and Vibration therapy are also interesting and effective interventions to help to rehabilitate the person with sensory loss related to CIPN.
Use of External aides such as built up/textured utensils/shoes may be necessary as compensatory devices to ensure safety and success during BADL and IADL tasks for a client with CIPN related issues.
Safety and Home Hazard Management
And importantly, even as we work to rehabilitate and recover function and sensation, we should always work to ensure the person is safe and alert to potential hazards that they may be subject to.
Safety/Hazard Management interventions for Chemo-induced peripheral neuropathy may include Kitchen safety activities and cooking/food preparation tasks; Falls prevention program; and Compensatory techniques/strategies for safety such as the use of appropriate assistive devices.
Examination of neuropathy and how to examine hands/feet for skin integrity will always be a high priority and each patient should be educated at length about the importance of skin integrity.
Finally, make sure that risk reduction strategies to reduce worsening of symptoms and prevent secondary deficits are included as a part of the education given to the client.